Author(s): Matthai WH Jr
Abstract Share this page
Abstract Thrombocytopenia is a common problem in cardiovascular patients, but the etiology and management of this condition may be different than those in other populations. Around the time that percutaneous coronary interventions are performed, the drugs most commonly associated with thrombocytopenia are the glycoprotein (GP) IIb/IIIa receptor inhibitors and heparin. Thienopyridines only rarely cause thrombocytopenia. Patients with non-ST-elevation acute coronary syndromes may be exposed to prolonged heparin infusions, GPIIb/IIIa inhibitors, and thienopyridines. After open-heart surgery, as opposed to other surgical procedures, the platelet count falls, primarily due to platelet damage and destruction in the bypass circuit and hemodilution. Heparin is the most common drug to be implicated in thrombocytopenia in ICU patients. Determining the etiology for the low platelet count is important for the implementation of appropriate management. The use of a direct thrombin inhibitor in treatment should be considered early if a diagnosis of heparin-induced thrombocytopenia is possible.
This article was published in Chest
and referenced in Journal of Hematology & Thromboembolic Diseases